India, which experienced a COVID-19 surge in April-May, is now contending with an upsurge of rare post-COVID complications. Last month, it reported hundreds of black fungus cases among adults as well as young children.
At least 19 cases of avascular necrosis (AVN) or death of bone tissues after COVID-19 have been detected in a hospital in the Indian city of Mumbai, hostpital authorites confirmed to Sputnik.
All patients, under the age of 40, have been treated at local hospitals. They developed symptoms within two months after recovering from COVID-19. Yet, doctors have cautioned that more cases of AVN are likely to emerge in the next few months.
“Avascular necrosis is a localised death of bone due to local injury, drug side effects, or disease. This is a serious condition because the dead areas of bone do not function normally, are weakened, and can collapse”, said Dr Sanjay Agarwala, the medical head at the Hinduja Hospital in Mumbai, Maharashtra.
“The hip is the most common joint affected by avascular necrosis, followed by the knee, shoulder, ankle, elbow, and wrist”, he added.
According to doctors, COVID patients who have been on steroids for a long time develop such a condition.
“A COVID patient who has been on steroids and develops pain around [their] hips or thighs should get diagnosed for the condition”, Dr Mayank Vijayvargiya, another doctor at the Hinduja Hospital, said.
“This condition can then be successfully treated, if diagnosed at an early stage, without any surgery”, Vijayvargiya added.